Childhood cancer treatment can cause drastic changes to a child’s appearance. Especially for older kids, this can cause an extra amount of stress during a time when they’re already physically weak.
It’s important to work with your child to help lessen negative feelings at their appearance. Most importantly, don’t forget to remind your child that these effects are temporary. Most side effects subside soon after cancer treatment ends.
Handling Hair Loss
Hair loss is usually the most visible sign of your child’s cancer treatment. Some children do not seem to be affected by their hair loss, but it can cause stress, anxiety and self-consciousness in others. Be sensitive to their reaction to understand how to best support them. Some kids may like wild hats or scarves, while others may prefer to not cover their hair loss.
Coping With Skin Irritations
It’s common for the drugs used in chemotherapy to cause redness and other types of skin irritation. Radiation therapy can also cause similar symptoms in the area of treatment. For older kids, to help cover up rashes or other skin imperfections, their doctor can recommend special makeup or concealers to improve the skin’s appearance.
Adjusting to Drastic Weight Changes
Many kids undergoing childhood cancer treatments experience changes in weight. It’s common for children to have an increased appetite and gain weight in unusual places when taking steroids as part of their childhood cancer treatment. Other medications and procedures can cause a loss of appetite or nausea, leading to weight loss.
Remind your child that these changes in weight are temporary. After finishing their treatment, they should return to their normal weight.